SEARCH

SEARCH BY CITATION

Abstract

Background

Granuloma annulare (GA) is a relatively common, self-limiting condition that can be associated with disorders such as diabetes mellitus, malignancy, and thyroid disease, and with the use of some drugs. Topiramate is approved for the prevention of migraine. Its adverse effects include somnolence, fatigue, paresthesia, anorexia and weight loss, and other abnormalities.

Objectives

We report a 50-year-old woman in whom topiramate at 50 mg/d was initiated in January 2010.

Case report

One month after starting topiramate, the patient presented with painless nodules on the left ankle, which later spread to the left leg. Histopathology of a punch biopsy revealed lymphohistiocytic infiltrate, collagen degeneration, and mucin deposition, all of which are characteristic of GA. Two weeks after the discontinuation of topiramate, the lesion resolved. Two years later, the patient resumed topiramate. Two weeks later, a new GA appeared in the same area and disappeared within a few weeks of discontinuation of the drug.

Conclusions

Associations between the use of topiramate and a GA-like reaction have been reported in recent years. Based on the present case, it would appear that an actual association between GA and topiramate is possible given that: (i) the GA appeared only after the initiation of topiramate; (ii) the GA resolved after the discontinuation of topiramate; (iii) the GA reappeared with the resumption of topiramate in the same area and with the same characteristics as previously; and (iv) the lesion healed after topiramate was suspended.